Tuesday, 23 March 2010

Insulin


MyMan's first medication for Diabetes was Metformin gradually increasing the dosage until he reached 2x twice a day. But his blood glucose levels were not coming down fast enough to please the nurse. So he was started on Insulin. Using a pen device he injects a mixture of medium and long acting insulin each night. Slowly increasing the units injected.

For the last couple of days his reading has been down as low as 7 early morning and under 10 during the day. But the nurse felt that he could take it a bit easier this week and take time to adjust to this level before they decide whether the units should be increased.

In some ways I'd prefer them to remain slightly high. I'm so anxious that he'd have a hypo attack during the night. That I wouldn't know till the next morning. 2 or 3 times a night I creep up to listen to his breathing to reassure myself that he's OK. But what would the breathing of a man lapsing into a hypo state sound like?? I don't want to make him more anxious than he already is. I'll have to find out the answer some way - discretely.

I've read many books on the subject. I have altered his diet - just a a little - to include more carbs - low GI ones. I'm pleased to see that his favourite homemade cake recipe is in the Diabetes UK Recipe book. So I will start baking again on a regular basis then he can have a small weekly treat.

He has only read one simple book on the subject. He does not want to know how to manage this illness. He has run through a variety of emotions; mainly anger - on a daily basis. With ' Time' I assume his attitude will change. He doesn't like me telling him what is best or not to eat. He wants what he has always eaten. But I refuse to indulge his craving for lots of cheddar cheese, milk chocolate, cakes, puddings and chocolate biscuits until he knows how it may affect his glucose and cholestrol levels. At least he has always eaten a healthy diet full of fruits, vegetables, salad, fish, oats and fibre - it's the extras he needs to know about so that he can make an informed choice.

As it is at the moment I'm the wicked fairy removing all the things that make his "life worth living". (So it's not me then that gives him the incentive to get up in the morning!)

He knows he's being unreasonable in taking it out on me. He feels guilty that I'm on chaufferuing duty again. He has told the DVLA about his medical condition and has been told he can drive. But as his eyesight is variable from day to day I'm on taxi duty until further notice. He made a lovely gesture and bought me a huge bottle of my favourite handcream on the way home from the opticians yesterday.

4 comments:

Sapphyre said...

Although you may not feel lucky at the moment, at least the pen has been injected. It wasn't an option for my ex-b/friend who's been diabetic since he was two and had to use a syringe twice a day. Certainly used to freak out visitors who didn't know he was diabetic!

Good luck with the new ailment.

Alcoholic Daze (ADDY) said...

We found this book extremely useful. I have put a link to it on Amazon for you. It takes a while to get used to measuring the levels and injecting but it will settle into a pattern. I am sure too that your assigned diabetic nurse either at the hospital or your GP's surgery can answer your questions too.

http://www.amazon.co.uk/Diabetes-Practical-Guide-Managing-Health/dp/1405302658/ref=sr_1_4?ie=UTF8&s=books&qid=1269423214&sr=8-4

Cranky Carer said...

Hang on to that lovely gesture! It is the little tokens of appreciation that ease the carer's lot and he obviously has some understanding of what life is like for you

Robert said...

Like Cranky Carer says, tokens of appreciation are one of the things that makes caring worthwhile. You're obviously doing something right!